Tennessee, 2009

Damaging Winds in Tennessee, June 16, 2009

June 16, 2009 · NWS MRX · 25 events in 17 counties and zones

A thunderstorm complex developed along a boundary and tracked across east Tennessee bringing numerous thunderstorm wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$233,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm complex developed along a boundary and tracked across east Tennessee bringing numerous thunderstorm wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 2:09 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 2:09 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT TUE JUN 16 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...AFTERNOON INSTABILITY
CONVECTION WILL BE ADDED TO BY THE INCOMING STORM COMPLEX LATE THIS
AFTERNOON.  THIS WILL BRING WIDESPREAD CONVECTION TO THE AREA...WITH
A FEW STORMS POSSIBLY REACHING SEVERE LIMITS...MAINLY WITH STRONG
...DAMAGING WINDS.  CONVECTION SHOULD DIMINISH OVERNIGHT...BUT
EXPECT SOME OCCASIONAL ACTIVITY.  THE OLD FRONTAL BOUNDARY THAT HAS
BEEN STALLED OVER THE REGION WILL CONTINUE A SLOW RETREAT NORTHWARD
WITH HIGH PRESSURE BUILDING INTO THE THE CENTRAL U.S.  THIS WILL
SHIFT THE STORM TRACK NORTH AND BRING ANOTHER ROUND OF THUNDERSTORMS
TO THE AREA ON WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...UPPER RIDGE WILL
BUILD INTO THE SOUTHERN APPALACHIANS THURSDAY AND FRIDAY. AIRMASS
REMAINS UNSTABLE...BUT WARMING TEMPERATURES ALOFT WILL LIMIT
COVERAGE OF STORMS TO WIDELY SCATTERED-SCATTERED AND MAINLY OVER
THE NORTHEAST HALF OF THE FORECAST AREA.

A STRONG UPPER TROUGH WILL MOVE ACROSS THE GREAT LAKES LATE FRIDAY
AND FRIDAY NIGHT BECOMING ESTABLISHED OVER THE EAST THIRD OF THE
NATION FOR THE WEEKEND. A COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA SATURDAY PRODUCING SCATTERED THUNDERSTORMS.

ANOTHER RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO THE SOUTHERN
APPALACHIANS FOR EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  89  70  96  71 /  40  40  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  86  68  94  71 /  50  50  20  20  10
OAK RIDGE, TN                       68  86  68  94  70 /  50  50  20  20  10
TRI CITIES AIRPORT, TN              65  83  64  91  65 /  70  70  20  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/DH

In the hours before

Special weather statement, Jun 16, 3:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT TUE JUN 16 2009

TNZ012>015-035>038-067>069-081>084-098-099-162145-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-ANDERSON-UNION-
GRAINGER-ROANE-LOUDON-KNOX-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-
HAMILTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...KINGSTON...LENOIR CITY...KNOXVILLE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...JASPER...CHATTANOOGA
440 PM EDT TUE JUN 16 2009 /340 PM CDT TUE JUN 16 2009/

...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL MOVE
INTO EAST TENNESSEE EARLY THIS EVENING...

A SOLID LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE NORTHERN
CUMBERLAND PLATEAU SHORTLY AFTER 5 PM EDT (4 PM CDT). THE LINE IS
MOVING EAST NEAR 45 MPH. THE STORMS WILL LIKELY PRODUCE DAMAGING
WINDS ACROSS A WIDESPREAD AREA. THIS ACTIVITY WILL CONTINUE
EASTWARD INTO THE EAST TENNESSEE VALLEY...SOUTHWEST VIRGINIA AND
EVENTUALLY INTO THE MOUNTAINS OF EAST TENNESSEE LATER THIS EVENING.
THE LINE WILL BE NEAR THE KNOXVILLE AREA AROUND 7 PM EDT.

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 16, 4:30 PM EST to 4:40 PM EST
Where
Scott County, 0.69 mi N of Helenwood
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.440, -84.530

Law enforcement personnel reported several trees downed by thunderstorm winds in Helenwood.

Thunderstorm Wind, Scott

When
June 16, 5:00 PM EST to 5:10 PM EST
Where
Scott County, 1.49 mi SSE of Winona
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.360, -84.420

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Campbell

When
June 16, 5:02 PM EST to 5:15 PM EST
Where
Campbell County, 1.11 mi W of Elk Vly
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.480, -84.250

Law enforcement personnel reported numerous trees downed by thunderstorm winds in the Elk Valley area.

Thunderstorm Wind, Morgan

When
June 16, 5:02 PM EST to 5:10 PM EST
Where
Morgan County, 2.87 mi WNW of Stowers
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.240, -84.870

A trained spotter reported several large limbs downed by thunderstorm winds west of Sunbright.

Thunderstorm Wind, Claiborne

When
June 16, 5:10 PM EST to 5:20 PM EST
Where
Claiborne County, 0.89 mi NW of Russell Mill
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.460, -83.860

Law enforcement personnel reported numerous trees downed by thunderstorm winds west of Tazewell along Highway 63.

Thunderstorm Wind, Claiborne

When
June 16, 5:30 PM EST to 5:40 PM EST
Where
Claiborne County, 0.89 mi NE of Tazewell Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
36.430, -83.540

A 65 mph wind gust measured at the TVA tower.

Thunderstorm Wind, Anderson

When
June 16, 5:55 PM EST to 6:05 PM EST
Where
Anderson County, 1.81 mi WSW of South Clinton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.070, -84.160

Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Anderson

When
June 16, 6:00 PM EST to 6:10 PM EST
Where
Anderson County, 0.56 mi W of Knapp
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.180, -84.140

Law enforcement personnel reported a home was damaged by thunderstorm winds southeast of Lake City.

Thunderstorm Wind, Grainger

When
June 16, 6:00 PM EST to 6:10 PM EST
Where
Grainger County, 0.69 mi S of Thorn Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.360, -83.420

A trained spotter estimated a thunderstorm wind gust of 58 mph northeast of Rutledge.

Thunderstorm Wind, Anderson

When
June 16, 6:10 PM EST to 6:20 PM EST
Where
Anderson County, Seeber Flats
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
36.170, -84.220

A gust of 63 mph was measured at a TVA tower.

Thunderstorm Wind, Blount

When
June 16, 6:10 PM EST to 6:20 PM EST
Where
Blount County, 1.68 mi W of Shooks Gap
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
35.870, -83.810

A gust of 63mph was measured at a ORNL tower.

Thunderstorm Wind, Anderson

When
June 16, 6:20 PM EST to 6:30 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.090, -84.130

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds in the Clinton area.

Thunderstorm Wind, Union

When
June 16, 6:20 PM EST to 6:25 PM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.210, -83.740

Law enforcement personnel reported two trees downed by thunderstorm winds in Luttrell.

Thunderstorm Wind, Knox

When
June 16, 6:25 PM EST to 6:30 PM EST
Where
Knox County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Law enforcement personnel reported one tree downed by thunderstorm winds in Knoxville.

Funnel Cloud, Jefferson

When
June 16, 6:25 PM EST to 6:27 PM EST
Where
Jefferson County, New Market
Reported by
NWS Employee
Coordinates
36.100, -83.550

A NWS employee reported a funnel cloud in New Market.

Thunderstorm Wind, Sullivan

When
June 16, 6:40 PM EST to 6:50 PM EST
Where
Sullivan County, 0.69 mi S of Blountville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.520, -82.330

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Hamblen

When
June 16, 6:50 PM EST to 7:00 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.210, -83.300

Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Carter

When
June 16, 7:05 PM EST to 7:15 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.340, -82.230

Law enforcement personnel reported several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Hamblen

When
June 16, 7:05 PM EST to 7:15 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.210, -83.300

Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Jefferson

When
June 16, 7:05 PM EST to 7:15 PM EST
Where
Jefferson County, 1.78 mi SE of Kimbrough Xrd
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.100, -83.330

Emergency management personnel reported a few trees downed by thunderstorm winds west of White Pine.

Thunderstorm Wind, Washington

When
June 16, 7:05 PM EST to 7:15 PM EST
Where
Washington County, 2.17 mi SW of Mc Kinley
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.280, -82.430

Law enforcement personnel reported numerous trees downed by thunderstorm winds in the southeast half of the county.

Funnel Cloud, Washington

When
June 16, 7:15 PM EST to 7:17 PM EST
Where
Washington County, 1.38 mi N of Mayday
Reported by
Law Enforcement
Coordinates
36.240, -82.480

Law enforcement personnel reported several funnel clouds southwest of Johnson City.

Thunderstorm Wind, Unicoi

When
June 16, 7:20 PM EST to 7:30 PM EST
Where
Unicoi County, Erwin
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.150, -82.420

Law enforcement personnel reported a few trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Greene

When
June 16, 7:25 PM EST to 7:35 PM EST
Where
Greene County, 1.31 mi ENE of Mt Carmel
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.260, -82.930

Law enforcement personnel reported a few trees downed by thunderstorm winds northwest of Greeneville.

Thunderstorm Wind, Johnson

When
June 16, 7:40 PM EST to 7:50 PM EST
Where
Johnson County, 0.89 mi SW of Mountain City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.470, -81.810

Law enforcement personnel reported a few trees downed by thunderstorm winds from Mountain City to Laurel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174387, 174388, 174389, 174391, 174392, 183365, 174394, 174396, 183364, 174399, 174401, 174404, 174405, 174406, 174407, 174408, 174411, 174412, 174414, 174415, 174416, 174417, 174419, 174420, 174421.